Doctors Must Exercise Caution While Prescribing ADHD Medication

by Savitha C Muppala on  January 23, 2013 at 12:39 PM Mental Health News   - G J E 4
A recent study by University of Sydney found that adolescent boys on medication for ADHD experienced stunted growth during puberty.

In a way, the medication can hamper their growth as researchers found that ADHD boys are much shorter and thinner than their counterparts.
 Doctors Must Exercise Caution While Prescribing ADHD Medication
Doctors Must Exercise Caution While Prescribing ADHD Medication

"If a child stays on medication for three years they are about three centimeters shorter than they would be otherwise", researchers said.

The boys were much leaner, and researchers found that the growth rate reduced according to the dosage. It appears that bigger the dose, slower is the growth during puberty.

Doctors should keep this in mind and exercise some caution when they prescribe medicines to children.

"If a child is having a lot of trouble functioning at school or with their friends and the decision is made to treat, it is important to give a dose that's high enough to give that child the maximum benefit. But of course you don't want to give more medication than they need because of course the higher the dose, the more the effect.", researchers cautioned.

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All